What is lactic acidosis?
Lactic acidosis is a life-threatening condition caused by too much lactate in the blood and low blood pH. Low blood pH means that your blood contains too much acid, which can be harmful to the cells of your body.
What is lactic acid?
Lactic acid is a chemical byproduct of energy production in cells. Cells contain mitochondria, rod-like structures that serve as a cell's powerhouse. Mitochondria help convert the food you eat into the energy you need to function.
The food you eat is broken down into a type of sugar called glucose. Mitochondria use oxygen to turn glucose into energy. If there is not enough oxygen or if the mitochondria aren't working properly, cells must make energy by an alternative method. Making energy by this alternative method produces lactic acid as a byproduct.
Lactic acid is quickly converted to lactate in the blood. Though lactic acid and lactate are not the same, the terms are often used interchangeably. Lactate is formed when lactic acid loses a hydrogen atom. The hydrogen atom lost by lactic acid stays in the blood; this decreases the blood's pH and makes it more acidic.
Your muscles produce lactic acid and lactate when you exercise. It is the lactate in your muscles that makes them feel sore after a workout. Lactate is broken down by your liver, so if your body produces too much lactate, your liver may have a hard time keeping up.
What causes too much lactate?
High levels of lactate in the blood, referred to as hyperlactatemia, occur either when you make too much lactate or when your liver isn't working properly and can't break it down.
Nucleoside reverse transcriptase inhibitors (NRTIs) can cause hyperlactatemia by disrupting the function of the mitochondria. This is known as mitochondrial toxicity. When the mitochondria don't work efficiently, excess lactate is produced.
NRTIs can also cause the liver to become fatty, a condition called hepatic steatosis (see Hepatotoxicity Fact Sheet). A fatty liver doesn't work well and can't break down lactate efficiently.
Severe hyperlactatemia leads to lactic acidosis. Lactic acidosis is a serious but very rare complication of treatment with NRTIs. Although all NRTIs are associated with hyperlactatemia and lactic acidosis, people taking Zerit (stavudine) and Videx (didanosine) seem to be at greater risk than people taking other NRTIs.
Are there other risk factors for lactic acidosis?
Yes. Women and people who are overweight are at increased risk of developing hepatic steatosis and lactic acidosis. Fatal lactic acidosis has also occurred in pregnant women taking a combination of Zerit and Videx. HIV infected patients taking Rebetol (ribavirin) for hepatitis C virus infection may also be at increased risk for lactic acidosis.
What are the symptoms of hyperlactatemia and lactic acidosis?
You can have mild hyperlactatemia without experiencing any symptoms.
Signs and symptoms of severe hyperlactatemia and lactic acidosis are:
What should I do if I experience these symptoms?
Tell your doctor right away if you have any of the symptoms of lactic acidosis. Your doctor may then order blood tests, including:
Your doctor should also perform a physical exam to check for an enlarged liver and may also order a CT scan or ultrasound of your liver.
What does my lactate level mean?
Lactate levels are usually reported as mmol/dL (millimoles of lactate per deciliter of blood). Lactate levels of 2 to 5 mmol/dL are elevated and should be considered with any symptoms you have. Levels greater than 5 mmol/dL are abnormal, and levels greater than 10 mmol/dL indicate a serious and possibly life-threatening situation.
Lactate levels may vary depending on how the test was performed and which lab did the testing. Your doctor can help you understand what your lactate level means.
What is the treatment for lactic acidosis?
Lactic acidosis is treated by stopping any NRTIs you are taking. You may need to be hospitalized. Some people with lactic acidosis need intravenous (IV) fluids and a machine to help them breathe. Some doctors recommend giving riboflavin (vitamin B2), thiamine (vitamin B1), coenzyme Q, L-carnitine, or vitamins C, E, and K to patients with lactic acidosis, but the effectiveness of these treatments is uncertain.
You should not stop taking any anti-HIV medications without talking with your doctor, even if you have symptoms of lactic acidosis. If you are diagnosed with lactic acidosis, you and your doctor will decide how to stop your anti-HIV medications, when to restart medications, and which ones to take when you go back to treatment.
If you have only mild hyperlactatemia and no symptoms, you may not need to change your HIV treatment regimen. At this time, people with mild hyperlactatemia do not seem to be at increased risk for lactic acidosis.
For More Information
Contact your doctor or an AIDSinfo Health Information Specialist at 1-800-448-0440 or http://aidsinfo.nih.gov.
This article was provided by AIDSinfo. Visit the AIDSinfo website to find out more about their activities and publications.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)